What a Waist – The Trauma of Mental Health Medication Side Effects

I grew up in a time before computers were a household item, much less something you carried in the palm of your hand. That means at the point I started my education process, it was pencil on paper. There was no spellcheck.

I was a terrible speller. I’ve gotten better over the years just from repeated usage, but I’ll never win a spelling bee.

Ironic, isn’t it? I write books, screenplays, entertainment reviews, feature stories, business plans, press releases, marketing materials…pretty much anything that involves puttingwords together in a way that attracts attention and inspires loyalty. Yet, without spellcheck, I would be in sorry shape. Talk about technology making a career possible.

In the days before spellcheck, the headline “What a Waist” would automatically assumed to have been an errant attempt to reiterate the classic expression “What a Waste”. But in this case “waist” is the exact right word.

I was diagnosed with mental illness in 2008. I have been very vocal about my disability because I want other people living with similar challenges to know they are not alone. I may be disabled, but I strive everyday to show what a disabled person is still capable of. And, I hope it inspires others to not give up either.

COMING TO TERMS

Coming to terms with my mental illness took time. For at least the first five years after being diagnosed, I was little more than a zombie.

Psychiatric medications are very potent. Plus, they can affect different people in different ways. Sadly, when you are over medicated, you are usually unable to put the words together to explain the problem to the prescriber. At least that was the case with me.

It is a dark and lonely time. By being open about my experiences, I hope to demonstrate that there is a light at the end of the tunnel.

Coming to terms with having mental illness is a process. Maybe you’ll never live a “normal” life again, but it doesn’t mean you’ll live a bad life.

Interestingly, one of the things someone with mental illness often has to come to terms with is a physical change. To put it bluntly, a lot of psych meds cause dramatic weight gain.

BACK IN THE DAY

I weighed a whopping 120 pounds when I graduated high school. During college, I practically lived in the gym. It was open 24 hours, and I was an insomniac. I could often be found working out at 2 or 3 in the morning.

By the time I graduated college, I had added 20 pounds of muscle – putting me at 140 pounds. That’s still mighty lean.

Continuing with my commitment to bulk up, within the next few years I had reached 165 pounds – which I would have considered my “optimum fighting weight” had I been a boxer. And I stayed around that weight until landing in the looney bin in 2008.

In short, I never struggled with my weight. Going on psych meds changed all that.

HITTING THE BIG TIME

As I mentioned, a common side effect of many psych meds is weight gain. And, I was not immune. I ballooned up to 250 pounds.

It didn’t happen overnight. But it was rapid, and no amount of dieting and exercise seemed to help.

It was a very sad time for me.

Throughout my childhood, my mother suffered from an eating disorder. And, since she wrongfully thought herself to be overweight, she externalized that onto me. You could literally see my bones through my skin. I was starving to death and my mother continued to call me fat and restrict my access to food.

So, you can only imagine how devastating it was to me to end up grotesquely overweight after being put on psychiatric medications. And, there was nothing I could do about it.

I cut my calories. I tripled my aerobic exercise efforts. I cut out foods associated with weight gain like pastas and desserts. But it didn’t matter. The psych meds I was on were never going to let me have the kind of body I had worked years to achieve.

Coming to terms with that was a difficult pill to swallow. Thanks to being told all my childhood that I was fat when I was actually emaciated left me with a flawed view of myself. I was told I was fat so that’s what I saw staring back at me.

PEAK CONDITION?

If the image of me in peak physical condition staring back in the mirror wasn’t good enough for me, how on earth was I ever going to come to terms with a man nearly 100 pounds overweight staring back?

For years after going on psych meds, I simply wouldn’t look at myself in the mirror. Nor would I let pictures be taken of me. I wanted to hide and be in denial about what I looked like. It’s because I was looking at myself with flawed vision.

I hated the way I looked, but there was nothing I could do about it. No amount of dieting and exercise could overcome the weight gain side effects of the medications I was on.

It took years, but I finally realized that it was okay to not be an Adonis. While I didn’t look the way I wanted, I realized I could still be accepting of how I looked.

Perhaps that kind of self-acceptance comes naturally to people. For me, it was struggle. But eventually I learned that it’s okay to have a different body type than that I had in my youth. Eventually I learned that I don’t have to be perfect. In fact, pressure to be perfect came far more from inside my head than any current expectations of others.

About six months ago, we discovered that one of my psych meds was causing me to gradually lose my eyesight. Since no two psych meds work quite the same way, it has been touch and go trying to find the right mix of medications to replace the one I was on.

One of the most amazing things happened though. It turns out the medication that we took me off of (Olanzapine) was the one that caused my excess weight. 

NEW LEASE ON LIFE

I still eat a healthy diet and have a regular workout routine, but now the results actually show.

I went from being a 250-pound blob to a 155-pound lean, mean, rock n’ roll machine with a 29-inch waist.

There’s no mistake that I am no longer in my 20s. For one thing, I have no hair on my head. But, I’m okay with the age that I’m at. And, I am so thankful to look in the mirror and see trim, defined muscles.

However, I am also happy to know that if I have to switch medications again and the result is weight gain – I’ll be able to emotionally handle it. Will I like it? No. But I’ll be okay with it.

This newfound forgiveness of self for not being perfect has come with an attitude of being far more understanding than I ever was before. I realize that you can’t tell what people are dealing with just from looking at them. We all have struggles. No one should be judged without all the information.

So, while I encourage everyone to eat healthy and exercise, I am the first person to acknowledge that having an imperfect body is okay.

I believe wholeheartedly that everyone is beautiful in their own way.  While I’m happy with my reimagined hard body, I’m also okay with the fact that I’m not perfect. Further, I don’t expect perfection from anyone else either.

In the end, you don’t have to be an Adonis to be beautiful. True beauty comes from the soul.

Peace. Love. Trust.

Rikki Lee Travolta

If you appreciate the nature of my words here, I ask that you take just a moment to share this article with your social media of choice. Follow me on Facebook (/rikki.travolta) and Twitter (@RikkiLeeTV)

One comment

  1. Thank you for always being brave enough to share your life experiences. You sir are an extremely attractive man with an extraordinary personality… I too know the side effects of medications and empathize and hope your eye sight is no longer affected.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s